Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 133, NWS Grand Forks, ND

September 1, 2017Barnes County, Cass County, Steele County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 1, 2017, 7:43 PM CDT for Barnes County, Cass County, Steele County, North Dakota. It was in force for 47 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 1, 2017, 7:43 PM CDT (00:43 UTC)
Expired
Sep 1, 2017, 8:30 PM CDT
In force
47 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
50.0 mph

Counties Barnes County, ND, Cass County, ND, Steele County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 48 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 7:50 PM CDTTSTM WND GST 605 W Hope, NDSTRONG WINDS GUSTS IN REAR FLANK SHELF CLOUD. SOME DIME TO NICKEL SIZED HAIL AS WELL.
Sep 1, 7:54 PM CDTTSTM WND GST 505 Nw Hope, NDPEAK WINDS MEASURED AT A PERSONAL WEATHER STATION.
Sep 1, 7:55 PM CDTTSTM WND DMG3 W Hope, NDLARGE BRANCHES BROKEN DOWN AROUND THE TOWN OF HOPE. ONE POPLAR TREE SNAPPED AT THE GOLF COURSE.
Sep 1, 8:00 PM CDTFUNNEL CLOUD3 Ssw Hope, NDPERSISTENT WALL CLOUD WITH BRIEF FUNNEL EVIDENT. WALL CLOUD NEARLY RAIN WRAPPED.
Sep 1, 8:01 PM CDTFUNNEL CLOUD2 Sw Hope, NDPERSISTENT WALL CLOUD WITH BRIEF FUNNEL CLOUD EVIDENT. WALL CLOUD NEARLY RAIN WRAPPED.
Sep 1, 8:15 PM CDTTSTM WND DMG8 Nw Page, NDA FEW LARGE BRANCHES BROKEN DOWN IN SHELTER BELTS. CORN AND BEAN FIELDS FLATTENED IN SPOTS ACROSS NORTHWEST ROCHESTER AND NORTHEAST ELLSBURY TOWNSHIPS. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.7 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2017-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2017-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1869 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

643 
WUUS53 KFGF 020043
SVRFGF
NDC003-017-091-020130-
/O.NEW.KFGF.SV.W.0133.170902T0043Z-170902T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
743 PM CDT FRI SEP 1 2017

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Northwestern Cass County in southeastern North Dakota...
  Northeastern Barnes County in southeastern North Dakota...
  Southern Steele County in southeastern North Dakota...

* Until 830 PM CDT.

* At 743 PM CDT, severe thunderstorms were located along a line
  extending from near Sherbrooke to 8 miles west of Blabon, moving
  south at 25 mph.

  HAZARD...Half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Hope, Page, Luverne, Sibley, Colgate, Pillsbury and Blabon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4743 9798 4749 9767 4716 9739 4711 9797
      4724 9798 4724 9796 4732 9796 4733 9798
      4741 9799
TIME...MOT...LOC 0043Z 345DEG 22KT 4741 9767 4739 9796 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...<50MPH
 
$$

Lee
3 follow-up statements
720 
WWUS53 KFGF 020103
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
803 PM CDT FRI SEP 1 2017

NDC003-017-091-020130-
/O.CON.KFGF.SV.W.0133.000000T0000Z-170902T0130Z/
Cass ND-Barnes ND-Steele ND-
803 PM CDT FRI SEP 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHWESTERN CASS...NORTHEASTERN BARNES AND SOUTHERN STEELE
COUNTIES...

At 803 PM CDT, severe thunderstorms were located along a line
extending from near Colgate to near Pillsbury, moving southeast at 30
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Hope, Page, Colgate and Pillsbury. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4738 9791 4742 9761 4716 9739 4712 9785
      4723 9787
TIME...MOT...LOC 0103Z 324DEG 25KT 4730 9757 4728 9783 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Lee
024 
WWUS53 KFGF 020119
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
819 PM CDT FRI SEP 1 2017

NDC003-020129-
/O.CAN.KFGF.SV.W.0133.000000T0000Z-170902T0130Z/
Barnes ND-
819 PM CDT FRI SEP 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BARNES COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4724 9771 4724 9773 4728 9774 4731 9752
      4716 9739 4713 9770
TIME...MOT...LOC 0119Z 327DEG 26KT 4720 9764 

$$

NDC017-091-020130-
/O.CON.KFGF.SV.W.0133.000000T0000Z-170902T0130Z/
Cass ND-Steele ND-
819 PM CDT FRI SEP 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHWESTERN CASS AND SOUTHEASTERN STEELE COUNTIES...

At 819 PM CDT, a severe thunderstorm was located near Colgate, or 25
miles northeast of Valley City, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Page and Colgate. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4724 9771 4724 9773 4728 9774 4731 9752
      4716 9739 4713 9770
TIME...MOT...LOC 0119Z 327DEG 26KT 4720 9764 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Lee
990 
WWUS53 KFGF 020128
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
828 PM CDT FRI SEP 1 2017

NDC017-091-020138-
/O.EXP.KFGF.SV.W.0133.000000T0000Z-170902T0130Z/
Cass ND-Steele ND-
828 PM CDT FRI SEP 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CASS AND
SOUTHEASTERN STEELE COUNTIES WILL EXPIRE AT 830 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 4724 9771 4724 9773 4728 9774 4731 9752
      4716 9739 4713 9770
TIME...MOT...LOC 0128Z 345DEG 22KT 4716 9762 

$$

Lee

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 6:23 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Sep 1, 6:23 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
623 PM CDT Fri Sep 1 2017

.UPDATE...
Issued at 615 PM CDT Fri Sep 1 2017

Forecast challenge for next couple of hours will be potential for
brief spin-ups along frontal boundary as it moves through the
area. 0-3 KM mean layer cape overlaying sfc vorticity highlighting
well the potential for these spin-ups. Received multiple calls of
rope clouds and a few touchdowns vicinity of Stump Lake prompting
one TOR being issued. Expect storms to be isold in nature but that
threat will continue through mid evening as frontal boundary
pushes through the area.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 317 PM CDT Fri Sep 1 2017

Main cold front/NW Wind shift approaching Langdon and Devils Lake
at 2030 UTC. A band of shower/tstms tried to form ahead of it
west of DVL past noon, but as it moves east it is encountering
less favorable airmass and are pretty weak. Low clouds holding in
the Red River valley ahead of the cold front and preventing much
heating ahead of the front. Thus foresee chance for development
of storms lowering and risk of severe storm while not zero is
lessening.

Will hold onto pops thru the evening mainly east of the Red River.

.LONG TERM...(Saturday night through Friday)
Issued at 317 PM CDT Fri Sep 1 2017

NW wind on Saturday but with sunshine, temperatures will rebound
back into the mid 70s to low 80s. Very warm day on Sunday as winds
turn southwest ahead of a cold front which will enter the northern
RRV late aftn and move south Sunday evening. Some areas of E ND
will see 90. Limited moisture with front itself means a general
dry frontal passage.

Mid level moisture behind the front dropping southeast thru the
area Labor Day will bring clouds and a few showers. Cooler temps
as well.

Tuesday will see a shortwave trof trof exiting northern Minnesota
with lingering showers across northcentral MN through the morning
and a cool northerly near surface wind flow behind a departing cold
front. Surface high pressure steadily marches across the area from
late Tuesday into Wednesday... with north winds turning light and
variable on Wednesday and temperatures starting to recover back into
the 70s. During this period... the H5 ridge axis remains firmly
locked over the western intermountain region with a moderate
northwest H5 flow aloft over the Northern Plains.

For the late week period... the H5 ridge axis starts to lean into
the Northern Plains a bit, with northwest flow weakening and warming
occurring at layers aloft. Late Thursday should see a southerly
return flow near the surface as surface low pressure deepens in the
western dakotas. Overall dry conditions are expected to persist with
temperature arcing near to slightly above seasonal normals for
Thursday and Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 615 PM CDT Fri Sep 1 2017

IFR/MVFR cigs across eastern ND and northern MN will clear from
west to east through early Sat morning. Primarily rain showers
will impact BJI area through 02Z while some isolated storms
between DVL and GFK may approach the GFK aerodrome over the next
hour. Saturday expected to be VFR throughout the day with winds
from the NW.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Speicher
SHORT TERM...Riddle
LONG TERM...Riddle/Gust
AVIATION...Speicher
Hazardous weather outlook, Sep 1, 4:19 AM CDT, 15 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
419 AM CDT Fri Sep 1 2017

MNZ001>005-007-008-013>015-029-NDZ006>008-014>016-024-026>030-038-
039-049-052>054-021200-
West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-Wilkin-Towner-Cavalier-Pembina-
Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-
Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh County-
419 AM CDT Fri Sep 1 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms are possible late this afternoon
into the evening across eastern North Dakota and adjacent portions
of Minnesota. Expected impacts will be hail greater than one inch,
damaging wind gusts up to 60 mph, and possibly a tornado or two.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening.

MNZ006-009-016-017-022>024-027-028-030>032-040-021200-
Lake Of The Woods-North Beltrami-North Clearwater-South Beltrami-
Mahnomen-South Clearwater-Hubbard-West Becker-East Becker-
West Otter Tail-East Otter Tail-Wadena-Grant-
419 AM CDT Fri Sep 1 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Showers along with isolated thunder possible today. A few stronger
storms are possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Sep 1, 6:42 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
642 PM CDT FRI SEP 1 2017

NDZ026-028-029-020030-
Griggs ND-Nelson ND-Steele ND-
642 PM CDT FRI SEP 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NELSON...
NORTHEASTERN GRIGGS AND NORTHERN STEELE COUNTIES UNTIL 730 PM CDT...

At 642 PM CDT, Doppler radar was tracking a strong thunderstorm over
Aneta, or 44 miles west of Grand Forks, moving southeast at 15 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Golden Lake, Finley, Aneta, Sharon and Kloten.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4776 9800 4772 9788 4767 9788 4767 9776
      4759 9752 4743 9789 4766 9816
TIME...MOT...LOC 2342Z 306DEG 15KT 4767 9797

Lee
Local storm report, Sep 1, 6:43 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
643 PM CDT FRI SEP 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TORNADO          7 SSW LAKOTA            47.95N 98.40W
09/01/2017                   NELSON             ND   TRAINED SPOTTER

            A BRIEF TOUCHDOWN WITH DUST SWIRL WAS NOTED NORTHEAST OF
            STUMP LAKE.

0538 PM     TORNADO          7 S LAKOTA              47.94N 98.35W
09/01/2017                   NELSON             ND   TRAINED SPOTTER

            A TORNADO TRACKED TO THE EAST SOUTHEAST FOR ABOUT TWO
            MILES OVER MAINLY OPENED FIELDS IN NORTHEAST WAMDUSKA
            TOWNSHIP. BRIEF DUST SWIRLS WERE NOTED BY MULTIPLE
            OBSERVERS. THIS TORNADO LIKELY ENDED BY 545 PM CDT.

0559 PM     HAIL             5 NNW MCVILLE           47.83N 98.22W
09/01/2017  E1.00 INCH       NELSON             ND   PUBLIC

            HEAVY RAIN WITH A FEW DIME TO QUARTER SIZED HAIL.

&&

GGUST
Local storm report, Sep 1, 6:54 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
654 PM CDT FRI SEP 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             4 ESE MCVILLE           47.74N 98.10W
09/01/2017  E1.25 INCH       NELSON             ND   PUBLIC

            A FEW HAIL UP TO HALF DOLLAR SIZED JUST NORTH OF HIGHWAY
            15...IN NORTHWEST LEE TOWNSHIP.

&&

GGUST
Local storm report, Sep 1, 7:18 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
718 PM CDT FRI SEP 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     HAIL             4 W SHARON              47.60N 97.98W
09/01/2017  E1.50 INCH       GRIGGS             ND   PUBLIC

            OCASSIONAL NICKEL TO PING PONG BALL SIZED HAIL IN VERY
            HEAVY RAIN ACROSS SOUTHEAST LENORA TOWNSHIP.

&&

GGUST
Local storm report, Sep 1, 7:24 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
724 PM CDT FRI SEP 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     TORNADO          7 S LAKOTA              47.94N 98.35W
09/01/2017                   NELSON             ND   TRAINED SPOTTER

            A TORNADO TRACKED TO THE EASTWARD OVER MAINLY OPENED
            FIELDS FROM NORTHEAST WAMDUSKA TOWNSHIP INTO NORTHEAST
            CENTRAL TOWNSHIP. MULTIPLE REPORTS AND PHOTOS SHOWED A
            PERSISTENT ROPE TORNADO WITH EPISODIC DUST SWIRLS THROUGH
            AROUND 6PM CDT.

&&

GGUST
Local storm report, Sep 1, 7:33 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
733 PM CDT FRI SEP 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     FUNNEL CLOUD     6 NE COOPERSTOWN        47.51N 98.03W
09/01/2017                   GRIGGS             ND   TRAINED SPOTTER

            BRIEF FUNNEL CLOUD OBSERVED JUST WEST OF THE STEELE
            COUNTY COUNTY LINE IN FAR SOUTHEAST ROMNESS TOWNSHIP.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 7:15 PM CDTTornado WarningFGFGriggs, Steele30 min
Sep 1, 8:01 PM CDTTornado WarningFGFBarnes, Cass, Steele29 min
Sep 1, 8:28 PM CDTSpecial Weather StatementFGFCass32 min
Sep 1, 8:59 PM CDTSpecial Weather StatementFGFCass46 min
Sep 1, 9:40 PM CDTSpecial Weather StatementFGFCass50 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.